Tornadoes · United States · Virginia · 2009

EF0 tornado, Oldtown to Pipers Gap, Virginia, May 6, 2009

From Oldtown to Pipers Gap, this EF0 tornado ran 1.5 miles across Carroll and Grayson counties on May 6, 2009, touching down at 10:25 PM EDT and reaching 20 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 6, 2009
Touchdown
10:25 PM EDT (02:25 UTC)
Lifted
10:29 PM EDT (02:29 UTC)
On the ground
4 minutes
Path length
1.5 miles (2.5 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$10,000
Counties
Carroll and Grayson counties
Touchdown point
36.609, -80.883
Lift-off point
36.617, -80.857
Record number
0905062025-01

What the Weather Service recorded

A west to east frontal boundary was set up across southern Virginia during the afternoon and evening of May 6th. This allowed the winds to vary in direction from the ground up, setting up an environment conducive for supercell development. One such storm moved across Grayson County during the evening, and dropped an EF-0 tornado about 3 miles south of Galax. This storm moved quickly into Carroll County before lifting.

An EF-0 tornado touched down near the intersection of Peaks Mountain Road, and Marthas Knob Road. It was intermittently on the ground as it traveled east-northeast into Carroll County, to the intersection of Marthas Knob Road and Dickey Drive. Many trees were snapped and uprooted in Grayson County.

An EF-0 tornado touched down near the intersection of Peaks Mountain Road, and Marthas Knob Road in Grayson County. It was intermittently on the ground as it traveled east-northeast into Carroll County, to the intersection of Marthas Knob Road and Dickey Drive. Dozens of trees were snapped or uprooted. One home was slightly damaged by a fallen tree. There was also glass broken out of a vehicle. Monetary damages are estimated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the tornado touched down at May 6, 8:21 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 6, 8:21 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
821 PM EDT WED MAY 6 2009

.SYNOPSIS...
LOW PRESSURE WILL PASS NORTH OF THE AREA OVERNIGHT. WEAK HIGH
PRESSURE WILL BUILD IN ON THURSDAY PROVIDING A BRIEF RETURN TO
DRIER WEATHER.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SEVERE WEATHER THREAT IS MAINLY CONFINED TO OUR SOUTHEAST CWA
VCNTY OF HIGHER CAPE AND INSTABILITY. ENTIRE CWA WILL SEE
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE REMAINDER OF THE
EVENING...BUT SEVERE THREAT WILL BE MAINLY CONFINED TO SOUTHSIDE
VA...THE PIEDMONT OF NC...AND POINTS EAST.

STRONG UPPER LEVEL TROF IS MOVING THROUGH THE OHIO VALLEY. THIS
TROF IS INTERACTING WITH A NEARLY STATIONARY FRONT THAT RUNS EAST-
WEST ACROSS SOUTHERN VIRGINIA AND WEST VIRGINIA ALONG AN ORF-LYH-
HTS LINE. NORTH OF THE FRONT THE AIR IS STABLE...WITH MAINLY
SHOWERS. SOUTH OF THE FRONT THE AIR WAS UNSTABLE WITH SCATTERED
THUNDERSTORMS...THE STORMS OVER THE CAROLINAS AND FAR EASTERN VA BEING
THE STRONGEST DUE TO THE HIGHER INSTABILITY. CAPES OF 1500 TO 2000
STILL EXIST SOUTH AND EAST OF DANVILLE AND THINK THIS WILL BE THE
AREA OF CONCERN EARLY TONIGHT FOR LINGERING STRONG TO SEVERE
THUNDERSTORM ACTIVITY. WITH THE PRESENCE OF THE UPPER
TROF...STRONG ROTATIONAL SHEAR EXISTS...AND THIS WILL PROMOTE THE
SPINNING OF THE STRONGER THUNDERSTORMS...RESULTING IN SUPERCELL
STRUCTURES AND POTENTIAL FOR ISOLATED TORNADOES.

FLOOD WATCH REMAINS ONGOING IN THE WEST WHERE FLASH FLOOD GUIDANCE
VALUES ARE VERY LOW DUE TO THE RECENT RAINFALL. THE FORECAST AREA
WILL BRIEFLY GET INTO THE WARM SECTOR TONIGHT AND LOW LEVEL
MOISTURE IS STILL HIGH. THE STATIONARY FRONT MAY LIFT A LITTLE
FARTHER NORTH AS THE SHORT WAVE PASSES TO OUR NORTH. THIS WILL
LIKELY RESULT IN A CONTINUATION OF SHOWERS...SOME OF WHICH MAY
PRODUCE HEAVY DOWNPOURS.

WITH DEW POINTS IN THE 50S AND 60S...AND ALL THE CLOUD OVER...
TEMPERATURES SHOULD REMAIN ELEVATED. GUIDANCE FOR LOWS SEEMS
REASONABLE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
UPPER LEVEL TROUGH TO SWING ACROSS THE REGION THURSDAY AND WITH
AMBLE MOISTURE...A FEW SHOWERS MAY POP UP IN THE AFTERNOON AND
LINGERING INTO THE EVENING. STRONGEST CONVECTION SHOULD REMAIN
SOUTHEAST OF THE AREA AND CLOSER TO THE LOW LEVEL JET ALONG THE
COAST. FLOW BECOMES ZONAL ALOFT WITH A 12-18 HOUR BREAK OF DRIER
WEATHER. CONVECTION TO FIRE IN THE MID WEST-OHIO VALLEY FRIDAY AND
WILL DRIFT TO THE EAST IN ZONAL FLOW. LATEST TRACK FOR THIS
CONVECTION IS ACROSS OH-E PA FRIDAY AFTERNOON. CONVECTION COULD
IGNITE SOUTH OF THIS LINE ALONG OUTFLOW BOUNDARIES AND DIRECT STORMS
OVER THE AREA FRIDAY NIGHT.

WITH A WEST WIND AND POSSIBLY THE SUN POKING THROUGH THE CLOUDS
THURSDAY...TEMPERATURES ARE EXPECTED TO BE ABOVE NORMAL...MID TO
UPPER 70S. FRIDAY...WE SHOULD SEE A BIT MORE SUN WITH MORE WARM AIR
ADVECTING INTO THE REGION AND MIXING IN THE AFTERNOON. AFTERNOON
TEMPERATURES WILL RUN ABOVE NORMAL BY 5 TO 10F WITH M/U 70S ACROSS
THE MOUNTAINS TO L/M 80S IN THE EAST.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE WEATHER IN THE EXTENDED PERIOD CONTINUES TO EVOLVE INTO A MORE
WET AND UNSTABLE PATTERN AS FRONTS AND FEATURES ARE SLOWER IN ZONAL
FLOW. A WEAK FRONTAL PASSAGE IS EXPECTED SATURDAY AND COULD STALL
JUST SOUTH OF THE VA/NC BORDER SUNDAY MORNING. WAVES GENERATING
ALONG THE STALL BOUNDARY IN THE MISSISSIPPI VALLEY COULD DEFLECT THIS
BOUNDARY BACK NORTH AND OVER THE IMMEDIATE AREA. OR...AS WE HAVE
SEEN IN THE PAST WEEK...CONVECTION MOVING INTO THE TENNESSEE VALLEY
WILL TRACK TO THE SOUTHEAST AND LEAVE THE AREA WITH ONLY ISOLATED TO
SCATTERED CONVECTION SUNDAY AFTERNOON AND EVENING. EVENTUALLY...HIGH
PRESSURE WILL ESTABLISH ITSELF OVER THE REGION...AND NOW THAT LOOKS
TO BE MONDAY.

TEMPERATURES WILL FALL BACK TOWARDS NORMAL THIS WEEKEND AND INTO THE
MIDDLE OF NEXT WEEK.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
THREAT FOR SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH THE
OVERNIGHT...COVERAGE WANING WITH TIME.

CEILINGS AND VISIBILITIES AT ROA AND LYH WILL LIKELY REMAIN IFR/LIFR
DUE TO PROXIMITY OF THE SURFACE FRONT...WITH IMPROVEMENT EXPECTED
ONCE MIXING TAKES PLACE THURSDAY. AREAS SOUTH OF THE FRONT...BLF
AND DAN WILL SEE VARIABLE CIGS AND VSBYS...AND THE CHALLENGE WILL
BE WHETHER LATE NIGHT FOG AND STRATUS REFORM IN THESE AREAS FOR
IFR AND LIFR.

THURSDAY THROUGH SATURDAY...THE WEATHER PATTERN REMAINS UNSETTLED WITH
ADDITIONAL FRONTAL SYSTEMS PUSHING EAST ACROSS THE REGION EVERY
COUPLE OF DAYS. THIS WILL KEEP SHOWERS AND POSSIBLY TSTMS AROUND
THROUGH THE PERIOD. PERIODS OF MVFR ARE LIKELY...AND IFR IS
POSSIBLE...IN THE VCNTY OF ANY SHOWER OR STORM.

HIGH PRESSURE WILL MOVE IN FOR SUNDAY BRINGING A RETURN TO VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH THURSDAY MORNING FOR VAZ007-009>012-
     018>020.
NC...NONE.
WV...FLOOD WATCH THROUGH THURSDAY MORNING FOR WVZ042>045.

&&

SYNOPSIS...JH
NEAR TERM...AMS/PM
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...PM
Hazardous weather outlook, May 6, 9:25 PM EDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 PM EDT WED MAY 6 2009

VAZ007-009>012-018>020-WVZ042>045-080130-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
925 PM EDT WED MAY 6 2009

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

HEAVY RAIN MAY RESULT IN FLOODING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

HEAVY RAIN IS POSSIBLE AGAIN SATURDAY WHICH COULD LEAD TO
ADDITIONAL FLOODING PROBLEMS OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>005-018>020-VAZ013>017-022>024-032>035-043-080130-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
925 PM EDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

LOCALLY HEAVY RAIN IS POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAVY RAIN IS POSSIBLE AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ006-VAZ044>047-058-059-080130-
CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
925 PM EDT WED MAY 6 2009

...TORNADO WATCH 257 IN EFFECT UNTIL 4 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAVY RAIN IS POSSIBLE BY SATURDAY WHICH COULD LEAD TO ADDITIONAL
FLOODING PROBLEMS OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

In the hours before

Special weather statement, May 6, 6:28 PM EDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
628 PM EDT WED MAY 6 2009

NCZ005-006-070030-
CASWELL NC-ROCKINGHAM NC-
628 PM EDT WED MAY 6 2009

...A SEVERE THUNDERSTORM MAY AFFECT CASWELL AND ROCKINGHAM
COUNTIES...

AT 620 PM EDT...A STRONG ROTATING THUNDERSTORM WAS LOCATED 8 MILES
SOUTHEAST OF WINSTON-SALEM...MOVING NORTHEAST AT 35 MPH. THIS STORM
HAS HAD A HISTORY OF PRODUCING LARGE HAIL. IF THE STORM MAINTAINS
THE SAME DIRECTION...SPEED AND MAGNITUDE OF ROTATION...ADDITIONAL
WARNINGS MAY BE NEEDED FOR CASWELL AND ROCKINGHAM COUNTIES BY 700
PM. THIS STORM IS BEING MONITORED VERY CLOSELY.

IF THIS STORM MAINTAINS ITS CURRENT TRACK...IT WILL BE NEAR
MONROETON AROUND 725 PM...HARRISONS CROSSROADS AROUND 735
PM...OREGON HILL AROUND 740 PM...CAMP SPRINGS...AND LAWSONVILLE
AROUND 745 PM...QUICK...RUFFIN...AND MAYFIELD AROUND 750 PM...BETHEL
AND AND BETHEL AROUND 755 PM.

LAT...LON 3624 7986 3655 7959 3654 7915 3624 7917

EXPERIMENTAL

DS
Special weather statement, May 6, 6:35 PM EDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 PM EDT WED MAY 6 2009

VAZ007-009>013-015-WVZ042>045-070030-
BLAND VA-GILES VA-GRAYSON VA-GREENBRIER WV-MERCER WV-MONROE WV-
PULASKI VA-SMYTH VA-SUMMERS WV-TAZEWELL VA-WYTHE VA-
635 PM EDT WED MAY 6 2009

...A LINE OF STRONG THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT
FAR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA THROUGH 830 PM...

AT 631 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM NEAR
TAZEWELL TO JUST WEST OF BLUEFIELD AND BECKLEY...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH SOME OF THESE STORMS. VERY
HEAVY RAIN CAN ALSO BE EXPECTED WITH THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR BLUEFIELD BY 645 PM EDT...WYTHEVILLE BY
700 PM...AND PULASKI AND BLUESTONE DAM BY 715 PM EDT.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3824 8045 3693 8065 3658 8161 3659 8167
      3659 8168 3663 8161 3671 8167 3721 8159
      3729 8140 3758 8119 3760 8109 3772 8097
      3771 8090 3783 8094 3787 8077 3806 8082
      3808 8071

EXPERIMENTAL

SK
Special weather statement, May 6, 6:51 PM EDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT WED MAY 6 2009

NCZ006-062315-
CASWELL NC-
651 PM EDT WED MAY 6 2009

...A STRONG THUNDERSTORM WILL AFFECT FAR SOUTHEAST CASWELL COUNTY...

AT 650 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF PROSPECT HILL...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR PROSPECT HILL AROUND 700 PM.

LAT...LON 3632 7916 3624 7916 3624 7925

EXPERIMENTAL

DS
Special weather statement, May 6, 7:49 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 PM EDT WED MAY 6 2009

NCZ001-002-VAZ012-013-015>017-070045-
ALLEGHANY NC-ASHE NC-CARROLL VA-FLOYD VA-GRAYSON VA-PULASKI VA-
WYTHE VA-
749 PM EDT WED MAY 6 2009

...LINE OF STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...
CARROLL...CITY OF GALAX...FLOYD...GRAYSON...PULASKI AND WYTHE
COUNTIES...

AT 747 PM EDT...A LINE OF HEAVY SHOWERS WITH GUSTY WINDS BUT LITTLE
LIGHTNING...WAS ALONG A LINE FROM 4 MILES NORTHWEST OF ALLISONIA TO
4 MILES WEST OF LANSING...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. BRIEF BUT VERY
HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR IVANHOE...LANSING...AND GRASSY CREEK AROUND
755 PM...SPRING VALLEY...SPRING VALLEY...AND MOUTH OF WILSON AROUND
800 PM...ALLISONIA...AND BRIDLE CREEK AROUND 805 PM...PATTERSON AND
AND BYLLESBY AROUND 810 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3701 8082 3702 8054 3698 8053 3701 8051
      3698 8049 3702 8045 3701 8042 3702 8041
      3702 8039 3703 8027 3647 8101 3642 8173
      3644 8173

EXPERIMENTAL

SK
Special weather statement, May 6, 9:11 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
911 PM EDT WED MAY 6 2009

NCZ001-002-018-VAZ007-009>016-018-022-WVZ042>045-070315-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-CRAIG-ROANOKE-MERCER-SUMMERS-
MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...
RADFORD...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...NEW CASTLE...ROANOKE...SALEM...BLUEFIELD...
FLAT TOP...HINTON...HIX...UNION...LEWISBURG...QUINWOOD...DUO...
RAINELLE
911 PM EDT WED MAY 6 2009

...SHOWERS WITH HEAVY RAIN MAY CAUSE MINOR FLOODING...

SEVERAL LINES OF MODERATE TO HEAVY SHOWERS...AND EVEN AN ISOLATED
THUNDERSTORM...WILL CONTINUE SPREADING NORTHEAST ACROSS PORTIONS
OF SOUTHEAST WEST VIRGINIA...SOUTHWESTERN VIRGINIA...AND THE
MOUNTAINS OF NORTHWEST NORTH CAROLINA...THROUGH AT LEAST MIDNIGHT
TONIGHT. THESE AREA ARE BECOMING ALIGNED WITH THE UPPER LEVEL
SOUTHWEST FLOW AND ARE NOT MOVING PARTICULARLY FAST. MANY
LOCATIONS...ESPECIALLY IN THE UPPER NEW RIVER VALLEY...HAVE
ALREADY RECEIVED OVER AN INCH OF RAIN TODAY...AND ANOTHER INCH OR
SO OF RAINFALL MAY BE ENOUGH TO CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS. PONDING OF WATER ON ROADWAYS...INCLUDING
INTERSTATES 81 AND 77...AND ESPECIALLY IN LOW LYING
INTERSECTIONS...IS LIKELY LATE THIS EVENING.

USE EXTRA CAUTION IF DRIVING SINCE WATER ON ROADWAYS CAN BE
DIFFICULT TO SEE AT NIGHT. STAY TUNED TO NOAA WEATHER RADIO OR
YOUR FAVORITE MEDIA SOURCES FOR FURTHER UPDATES AND POSSIBLE
WARNINGS IF NECESSARY.

SK
Special weather statement, May 6, 9:58 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
958 PM EDT WED MAY 6 2009

VAZ059-070215-
CHARLOTTE VA-
958 PM EDT WED MAY 6 2009

...A STRONG THUNDERSTORM WILL AFFECT CHARLOTTE COUNTY...

AT 957 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DRAKES
BRANCH...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR KEYSVILLE AROUND 1005 PM AND ABILENE AROUND
1010 PM.

LAT...LON 3697 7847 3690 7858 3704 7866 3715 7854
      3714 7852 3713 7850 3711 7849 3710 7847
      3708 7844 3706 7845

EXPERIMENTAL

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Greensboro/Hi Pt, NC (KGSO), 00:00Z

2.4 hours before the tornado, 105 km from the path. May 7, 2009.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2009-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1430 joules per kilogram, CIN -10, lifted condensation level 653 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2009-05-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 306 square meters per square second, 0 to 6 km bulk shear 50 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1430 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
505 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
39 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
2.3
Supercell composite
13.6
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

The surface observations

Hillsville (HLX), 18 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Roanoke radar (KFCX), 70 km away, was scanning. The volume nearest the touchdown began at 02:24 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2009 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of May 6, 2009

21 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 61:19 AM CDTEF0Arkansas, AR4.425$5,000
May 62:03 AM CDTEF1Phillips, AR0.125$40,000
May 63:34 AM CDTEF1Coahoma, MS0.125$60,000
May 64:52 AM CDTEF1Drew, AR2.1100$50,000
May 67:12 AM CDTEF1Choctaw, MS7.6500$350,000
May 67:47 AM CDTEF1Noxubee, MS5.05002$300,000
May 68:20 AM CDTEF1Pickens, AL1.0300$50,000
May 68:25 AM CDTEF1Lawrence, AL3.275$250,000
May 68:31 AM CDTEF1Pickens, AL1.3100$50,000
May 68:42 AM CDTEF0Morgan, AL0.775$50,000
May 68:48 AM CDTEF1Tuscaloosa, AL0.5100$65,000
May 68:57 AM CDTEF1Tuscaloosa, AL0.2100$100,000
May 68:59 AM CDTEF2Limestone, AL10.975$1.0 million
May 69:11 AM CDTEF0Walker, AL3.4200$850,000
May 69:20 AM CDTEF1Walker, AL1.0300$260,000
May 69:24 AM CDTEF0Walker, AL0.275$25,000
May 69:45 AM CDTEF0Blount, AL0.130$2,000
May 69:50 AM CDTEF1Jefferson, AL0.450$50,000
May 64:55 PM PDTEF1Umatilla, OR1.640$50,000
May 66:15 PM PDTEF0Wallowa, OR0.210$100,000
May 68:28 PM PDTEF1Lincoln, WA3.430$30,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.